Brain Neurorehabil.  2013 Sep;6(2):82-85. 10.12786/bn.2013.6.2.82.

A Case of Pathologic Nystagmus following Chemotherapy Using Carboplatin for Small Cell Lung Cancer: A Case Report

Affiliations
  • 1Department of Rehabilitation Medicine, Gangnam Severance Hospital, Rehabilitation Institute of Neuromuscular Disease, Yonsei University College of Medicine, Korea.
  • 2Department of Physical Medicine and Rehabilitation, National Health Insurance Corporation Ilsan Hospital, Korea. iskrakhs@gmail.com

Abstract

A quadriparetic 62-year-old male patient completely cured from small cell lung cancer was admitted to the hospital. The patient complained of dizziness and spontaneous horizontal nystagmus was present in both eyes. He was tolerable during the cancer treatment, but 4 months later he became bed ridden status and totally dependent on all of the daily living activities. Brain metastasis of primary cancer and paraneoplastic syndrome were suspected first, however the brain MRI and paraneoplastic antibody study revealed negative result. With reviewing his medical history, he took chemotherapy including carboplatin. We suspected the ototoxicity induced by carboplatin, as carboplatin has a unique side effect including ototoxicity affecting the balance function while preserving the hearing function. Clinicians should keep in mind this adverse effect in any patient with chemotherapy including carboplatin and who subsequently develops nystagmus and functional level impairment. In such, we present this case with the related literatures.

Keyword

carboplatin; ototoxicity; pathologic nystagmus
Full Text Links
  • BN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr